Texas, 2005

Hail in Texas, May 30, 2005

May 30, 2005 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 3:13 AM CST, 20 hours 17 minutes earlier.

Area forecast discussion, May 30, 3:13 AM CST, 20 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT MON MAY 30 2005

CORRECTED TYPO FIRST PARA

.SHORT TERM...
UPPER AIR DIAGNOSTICS AND WATER VAPOR IMAGERY SHOW A WEAK UPPER
CYCLONIC CIRCULATION OVER THE MAF CWFA...WHILE AT THE SURFACE...
A WEAK BOUNDARY EXTENDS FROM KTCC SOUTH TO NEAR KPEQ...THEN FROM
THERE SOUTHEAST ALONG THE PECOS RIVER VALLEY.  CONVECTIVE DEBRIS
IS GRADUALLY DISSIPATING OVER THE EASTERN HALF OF THE AREA...AND
WITH GENERALLY LIGHT WINDS...A MOIST PBL...AND INCREASING LONGWAVE
RADIATIVE EFFICIENCY...FOG FORMATION WILL BE POSSIBLE OVER MAINLY
THE NORTHEASTERN THIRD OF THE CWFA.  A SLIGHT INCREASE IN WINDS
NORTH AND EAST OF THE BOUNDARY WILL PROMOTE SOME MIXING AND LESSEN
THE LIKELIHOOD OF FOG...AND IN ANY EVENT VISIBILITIES SHOULD REMAIN
ABOVE SIX KM...WITH SOME LOCALIZED AREAS ALONG THE BOUNDARY PERHAPS
FALLING BELOW FOUR KM.

UPSTREAM...A COMPACT UPPER LOW IS LOCATED OVER CENTRAL NEVADA.  THIS
FEATURE IS EXPECTED TO OPEN INTO A SHORTWAVE TROUGH AS IT TRANSLATES
OVER THE CENTRAL ROCKIES THIS AFTERNOON AND EVENING.  SURFACE
PRESSURE FALLS OVER THE CENTRAL HIGH PLAINS IN RESPONSE TO THE
APPROACH OF THIS SHORTWAVE TROUGH AND SENSIBLE HEATING WILL ACT
FRONTOLYTICALLY ON THE SURFACE BOUNDARY...WITH THE LOW LEVEL FLOW
VEERING TO A SOUTHEASTERLY DIRECTION AND INCREASING SOMEWHAT.  THIS
WILL KEEP LOW LEVEL MOISTURE BANKED UP AGAINST THE HIGHER TERRAIN
THIS MORNING...AND WHILE MIXING WILL LOWER DEWPOINTS BELOW 15C
ACROSS GENERALLY THE WESTERN THIRD OF THE CWFA THIS AFTERNOON...
DEVELOPMENT OF A SHARP ISODROSOTHERMAL GRADIENT IS NOT ANTICIPATED.

BY MID AFTERNOON...TWO AREAS OF CONVECTIVE DEVELOPMENT ARE EXPECTED.
THE FIRST AREA WILL BE INITIALLY ALONG THE SACRAMENTOS EARLY THIS
AFTERNOON...THEN SPREADING SOUTHEAST ALONG THE DECAYING FRONTAL
BOUNDARY.  BUOYANCY IS EXPECTED TO BE BETTER OVER SOUTHEASTERN NEW
MEXICO EAST ACROSS THE WESTERN PERMIAN BASIN...WHERE MLCAPES OVER
2000 J/KG ARE EXPECTED.  LAPSE RATES AND THE UPPER LEVEL FLOW WILL
INCREASE OVER THIS AREA AS ADIABATIC ASCENT AHEAD OF THE
AFOREMENTIONED SHORTWAVE TROUGH COOL THE COLUMN AND INCREASE THE
HEIGHT GRADIENT...RESPECTIVELY.  CONSEQUENTLY...0-6KM SHEAR
MAGNITUDES INCREASE TO NEAR 20 M/S ALONG WITH AN INCREASE IN
DIRECTIONAL SHEAR WITH HEIGHT.  THE MID LEVEL FLOW...HOWEVER...IS
FORECAST TO BE MODEST...WITH AT MOST 10 TO 15 M/S BY MID AFTERNOON.
LITTLE CIN IS FORECAST...FAVORING MULTIPLE AREAS OF CONVECTION BY
MID TO LATE AFTERNOON.  THUS WE EXPECT A MULTICELL MODE WITH A FEW
SEVERE THUNDERSTORMS POSSIBLE...ESPECIALLY EARLY ON IN THEIR
EVOLUTION.  DESPITE FAVORABLE DIRECTIONAL SHEAR...THE WEAK MIDLEVEL
FLOW WILL LIMIT TORNADOGENETIC POTENTIAL AS PRECIP LOADING AND
SUBSEQUENT COLD POOL GENERATION UNDERCUT STORM UPDRAFTS.  FARTHER
SOUTH...OVER THE DAVIS MOUNTAINS...SCATTERED CONVECTION IS EXPECTED
TO DEVELOP BY MID AFTERNOON AS SURFACE HEATING RAISES MLCAPES TO
1000 TO 1500 J/KG AND CONVECTIVE INHIBITION IS LOWERED. DEEP LAYER
SHEAR IS WEAKER HERE...AND THUS WE EXPECT NON-SEVERE THUNDERSTORMS
OVER THIS AREA.  ACROSS BOTH AREAS...PRECIP WATER VALUES NEAR 2.5
CM AND ANTECEDENT SOIL MOISTURE ACROSS MANY AREAS SUGGEST A MODEST
FLASH FLOOD POTENTIAL.  WE WOULD LIKE TO SEE GREATER COVERAGE BEFORE
PULLING THE TRIGGER ON A FFA.  CONSEQUENTLY A WATCH WILL NOT BE
ISSUED...HOWEVER WE WILL MENTION THE POTENTIAL FOR LOCALIZED FLASH
FLOODING IN THE FORTHCOMING HWO.

OTHERWISE WE EXPECT TEMPERATURES TO BE A BIT WARMER THAN THE PAST
FEW DAYS GIVEN IMPROVED INSOLATION.  THE FORECAST GRIDS REFLECT A
BLEND OF THE PREVIOUS FORECAST AND A CONSENSUS OF THE NAM AND GFS
TEMPERED BY GUIDANCE AND LOCAL EFFECTS.  PLACEMENT OF QPF MAXIMA
FOLLOWS SREF FORECASTS...AND WHILE LOCAL AMOUNTS IN EXCESS OF 2.5
CM ARE POSSIBLE...WE DID NOT GET CARRIED AWAY WITH QPF AMOUNTS GIVEN
THE EXPECTED CONVECTIVE COVERAGE.

.LONG TERM...
NORTHWEST FLOW WILL DEVELOP ALOFT BY TUESDAY AFTERNOON.  GFS
INDICATES A WEAK SHORTWAVE MOVING THROUGH THE FLOW OVER OUR CWA
DURING THE AFTERNOON AND EVENING HOURS.  AT THE SURFACE...GFS
DEVELOPS A TROUGH THAT EXTENDS FROM THE TX/OK PANHANDLES SOUTH
SOUTHEAST TO NEAR KDRT.  THE NAM SUGGESTS THE SFC TROUGH WILL BE
FARTHER WEST EXTENDING FROM NORTHEASTERN NM SOUTH THROUGH THE PECOS
RIVER VALLEY.  WILL BACK SLIGHT CHANCE POPS SLIGHTLY TO THE WEST DUE
TO UNCERTAINTY AT THIS POINT IN WHERE THE DRYLINE/BEST SURFACE
CONVERGENCE WILL BE.  THE AIRMASS TO THE EAST OF THE DRYLINE WILL BE
UNSTABLE REGARDLESS OF THE EXACT LOCATION...AND DIRECTIONAL SHEAR
WILL BE FAVORABLE FOR ORGANIZED CONVECTION WITH SOME STORMS REACHING
SEVERE CRITERIA POSSIBLE.  THE MAIN THREATS WITH THESE STORMS IF
THEY DEVELOP ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

RIDGING ALOFT MOVES IN LATE WEDNESDAY AFTERNOON INTO THURSDAY
MORNING.  HAVE LOWERED POPS SLIGHTLY DURING THIS TIME PERIOD.

A SHORTWAVE TROUGH AHEAD OF THE DEEPENING MAIN WESTERN CONUS TROUGH
WILL MOVE THROUGH IN SOUTHWEST FLOW ON THURSDAY NIGHT.  IF THE
SHORTWAVE VERIFIES...BACKING LOW LEVEL FLOW AHEAD OF THE TROUGH
PASSAGE WILL INCREASE MOISTURE...AND LIFT ASSOCIATED WITH THE
SHORTWAVE COULD INITIATE PRECIP OVER THE CWA.  HAVE INCREASED POP
CHANCES TO CHANCE FOR THURSDAY NIGHT OVER EASTERN AREAS OF THE CWA.
DO NOT BELIEVE THE QPF OUTPUT FOR THE EVENT...BUT INCREASING POPS
SEEMS REASONABLE.

AFTER THURSDAY NIGHT...WE REMAIN UNDER SOUTHWEST FLOW ALOFT...WITH
LOW LEVEL MOISTURE REMAINING OVER MUCH OF THE EASTERN HALF OF THE
CWA.  WILL LEAVE SLIGHT CHANCE AND ISOLATED POPS IN THE FORECAST
WITH THIS SCENARIO AS WE WILL BE UNSTABLE...AND ANY SHORTWAVES
EMBEDDED IN THE FLOW WILL ENHANCE CHANCES FOR CONVECTION DURING THE
EXTENDED FORECAST.

MADE MINIMAL CHANGES TO TEMPERATURES THROUGHOUT THE EXTENDED
FORECAST...SHOULD REMAIN NEAR NORMAL FOR MOST OF THE TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              83  64  92  63 /  20  30  30  20
CARLSBAD NM                89  62  93  62 /  20  20   0   0
DRYDEN TX                  89  66  96  67 /  20  20  20  10
FORT STOCKTON TX           89  66  95  66 /  30  40  20  10
GUADALUPE PASS TX          88  60  88  60 /  10  10   0   0
HOBBS NM                   86  63  91  62 /  20  20   0   0
MARFA TX                   84  53  87  57 /  30  20  10   0
MIDLAND INTL AIRPORT TX    84  64  92  64 /  30  30  20  20
ODESSA TX                  85  65  92  64 /  30  30  20  10
WINK TX                    92  64 100  66 /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/20
Hazardous weather outlook, May 30, 12:56 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT MON MAY 30 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311856-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
156 PM CDT MON MAY 30 2005 (1256 PM MDT MON MAY 30 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA TONIGHT  AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE OVER THE NORTHERN AND CENTRAL PERMIAN
BASIN AND THE EXTREME EASTERN SECTIONS OF SOUTHEAST NEW MEXICO THIS
EVENING.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY OVER THE EASTERN HALF OF
THE PERMIAN BASIN.  THE THUNDERSTORMS COULD BE SEVERE EAST OF A
LAMESA TO STANTON LINE. LARGE HAIL AND STRONG WIND GUSTS ARE THE PRIMARY
CONCERNS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THE
REST OF THE WEEK.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS
PECOS AND THE EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.
SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE PERMIAN BASIN THIS
EVENING.  ON TUESDAY EVENING...SPOTTER ACTIVATION MAY BE NEEDED OVER
THE NORTHEASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS
EAST OF A LAMESA TO STANTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 30, 8:09 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT MON MAY 30 2005

NMZ028-029-033-034-310330-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
SOUTHERN LEA COUNTY-
809 PM MDT MON MAY 30 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN NEW MEXICO...
INCLUDING LEA AND EDDY COUNTIES.

AT 809 PM MDT...A SEVERE THUNDERSTORM IS APPROACHING NORTHEASTERN
EDDY COUNTY AND WEST CENTRAL LEA COUNTY...MOVING TO THE SOUTHEAST AT
25 MPH.  THIS SEVERE THUNDERSTORM HAS HAD A HISTORY OF PRODUCING
BASEBALL SIZE HAIL AS IT MOVED THROUGH DEXTER.  NATIONAL WEATHER
SERVICE DOPPLER RADAR ALSO CONFIRMS VERY LARGE HAIL IN THIS
STORM.  IN ADDITION TO LARGE HAIL...VERY HEAVY RAINFALL AND
TORNADOES ARE POSSIBLE.

THIS IS AN EXTREMELY LARGE AND DANGEROUS STORM.  RESIDENTS IN THE
CITIES OF MALJAMAR AND LOCO HILLS NEED TO MONITOR THE SITUATION
CLOSELY AND TAKE COVER IF THREATENING WEATHER APPROACHES YOUR AREA.
STAY TUNED TO THE NOAA WEATHER RADIO OR YOUR LOCAL NEWS AGENCIES FOR
THE LATEST WARNINGS AND STATEMENTS.

02
Special weather statement, May 30, 10:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 PM CDT MON MAY 30 2005

NMZ033-034-310500-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
1034 PM MDT MON MAY 30 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY AND THE
RESIDENTS OF HOBBS.

AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADIC STORM LESS THAN 5 MILES TO THE NORTHWEST OF HOBBS.  IN
ADDITION TO THE TORNADO THREAT...THIS STORM ALSO HAS A HISTORY OF
PRODUCING UP TO BASEBALL SIZE HAIL.

THIS IS AN EXTREMELY LARGE AND DANGEROUS STORM.  RESIDENTS IN THE
CITY OF HOBBS NEED TO TAKE COVER IMMEDIATELY.  STAY TUNED TO THE
NOAA WEATHER RADIO OR YOUR LOCAL NEWS AGENCIES FOR THE LATEST
WARNINGS AND STATEMENTS.

&&

...TORNADO WARNING IN AFFECT FOR EAST CENTRAL LEA COUNTY UNTIL 1115
PM MDT...

02
Local storm report, May 30, 11:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             6 N HOBBS               32.82N 103.16W
05/30/2005  0.75 INCH        LEA                NM   TRAINED SPOTTER

1135 PM     HAIL             4 NW HOBBS              32.78N 103.21W
05/30/2005  0.88 INCH        LEA                NM   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED 4 MILES NORTHWEST OF HOBBS.

1150 PM     HAIL             HOBBS                   32.73N 103.16W
05/30/2005  1.75 INCH        LEA                NM   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED BY HOBBS POLICE AT HIGHWAY 18
            AND MELON ROAD.

1150 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
05/30/2005  60 MPH           LEA                NM   LAW ENFORCEMENT

            60 MPH WINDS REPORTED BY HOBBS POLICE AT HOBBS AIRPORT.

1152 PM     HAIL             HOBBS                   32.73N 103.16W
05/30/2005  1.00 INCH        LEA                NM   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY HOBBS POLICE IN HOBBS.

1200 AM     HAIL             HOBBS                   32.73N 103.16W
05/31/2005  1.75 INCH        LEA                NM   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED BY TRAINED SPOTTER AND PUBLIC
            AT HOBBS HIGH SCHOOL ON SOUTHEAST SIDE OF HOBBS.

&&

SN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gaines

When
May 30, 11:30 PM CST to 11:35 PM CST
Where
Gaines County, 17 mi WSW of Seminole
Measured
0.75 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
32.617, -102.917

A previously tornadic supercell propagated east-southeast from the plains of southeastern New Mexico and over the northwestern Permian Basin of west Texas during the late evening of the 30th. Farmers reported minor crop damage from large hail and strong thunderstorm winds over southwestern Gaines County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450398.